Year : 2010 | Volume
: 19 | Issue : 2 | Page : 136--137
Switching to quetiapine for risperidone-induced amenorrhea: Report of two cases
PK Pardal1, Raaj Konwar1, Jyoti Prakash2,
1 Department of Psychiatry, SRMS Institute of Medical Sciences, Bareilly, Uttar Pradesh, India
2 Department of Psychiatry, AFMC, Pune, Maharashtra, India
P K Pardal
Department of Psychiatry, SRMS Institute of Medical Sciences, Bareilly - 243 202, Uttar Pradesh
Almost all the antipsychotics can cause hyperprolactinemia-related side-effects like amenorrhea. Quetiapine has been reported to have minimal propensity to cause hyperprolactinemia. We report here two cases of risperidone-induced amenorrhea, who resumed their normal cycle on switching over the medication to quetiapine.
|How to cite this article:|
Pardal P K, Konwar R, Prakash J. Switching to quetiapine for risperidone-induced amenorrhea: Report of two cases.Ind Psychiatry J 2010;19:136-137
|How to cite this URL:|
Pardal P K, Konwar R, Prakash J. Switching to quetiapine for risperidone-induced amenorrhea: Report of two cases. Ind Psychiatry J [serial online] 2010 [cited 2020 Apr 8 ];19:136-137
Available from: http://www.industrialpsychiatry.org/text.asp?2010/19/2/136/90348
Conventional antipsychotics like haloperidol can cause hyperprolactinemia due to D2 receptor blockade in the brain.  Recent reports have indicated that risperidone, an atypical antipsychotic, can also cause hyperprolactinemia. , Hyperprolactinemia can result in a variety of sexual adverse effects. In men, there may be decreased libido.  In women, there may be decreased libido, galactorrhea and amenorrhea.  Quetiapine has been reported to have a minimal effect on serum prolactin levels and hence can be expected to have least chances of causing amenorrhea and other sexual side-effects. , We report here two cases of risperidone-induced amenorrhea who resumed their normal menstrual cycle after switching to quetiapine.
A 23-year-old unmarried girl was on risperidone since the last 3 years as a case of schizophrenia. Since the last 1 year she had been stabilized on 4 mg/day of risperidone. She reported amenorrhea for the last 6 months. Her serum prolactin was found to be elevated (94.2 ng/ml; normal range 2.80-29.20 ng/ml). Her amenorrhea was diagnosed to be risperidone induced. It was decided to switch her to quetiapine. She was started on quetiapine 100 mg/day, which was gradually increased to 300 mg/day over the next 10 days. Risperidone was tapered off and stopped in the next 10 days. She showed no worsening of her psychotic symptoms. She resumed normal menstruation after 2 months and her serum prolactin level returned to normal (20.6 ng/ml). She has subsequently been on regular follow-up for a further 6 months till now. She continues to have normal menstrual cycles. Her mental state has remained stable on quetiapine 300 mg/day.
A 37-year-old married female, a case of schizophrenia, was on risperidone 6 mg/day since several years. Efforts to reduce the dose in the past had resulted in worsening of her psychotic symptoms. She had been having amenorrhea since the last 6 months, for which she had consulted a gynaecologist who opined the amenorrhea to be risperidone induced. Her serum prolactin was found to be elevated (110.02 ng/ml). She was started on quetiapine 50 mg/day, which was gradually increased to 400 mg/day over the next 2 months. Simultaneously, risperidone was tapered off and stopped in 2 weeks. Her mental status remained stable. She started resumed her normal menstrual cycle after 3 months and her prolactin returned to normal (19.8 ng/ml). She has till now been on follow-up for more than 1 year and is having normal menstrual cycles. She continues to take quetiapine 400 mg/day.
Both the above patients, who had risperidone-induced amenorrhea, started normal menstruation after switching over to quetiapine. Their prolactin levels returned to normal.
Quetiapine is "very atypical," in that it virtually causes no extrapyramidal symptoms (EPS) or prolactin elevation, perhaps due to its particularly rapid dissociation from D2 receptors. A positron emission tomography study has shown that quetiapine shows a transient and high D2 occupancy 2-3 h after one final dose, with a rapid decline during the next 9 h.  The transient and high D2 occupancy may be sufficient to induce antipsychotic response, and rapid release of quetiapine from D2 receptors does not lead to drug accumulation, thereby preventing sustained prolactin elevation. 
The above two cases suggest that switching to quetiapine may be an appropriate strategy for patients having amenorrhea induced by conventional antipsychotics or risperidone. Further long-term studies with a control group are required to see the return of menses in patients who remained on risperidone to substantiate the benefit of this switching strategy.
|1||Nordstrom AL, Farde L. Plasma prolactin and central D2 receptor occupancy in antipsychotic drug-treated patients. J Clin Psychopharmacol 1998;18:305-10.|
|2||David SR, Taylor CC, Kinon BJ, Breier A. The effects of olanzapine, risperidone, and haloperidol on plasma prolactin levels in patients with schizophrenia. Clin Ther 2000;22:1085-96.|
|3||Takahashi H, Higuchi H, Kamata M, Naitoh S, Yoshida K, Shimizu T, et al. Effectiveness of switching to quetiapine for neuroleptic-induced amenorrhoea. J Neuropsychiatry Clin Neurosci 2003;15:375-7.|
|4||Konarzewska B, Wolczynski S, Szulc A, Galiñska B, Poplawska R, Waszkiewicz N. Effect of risperidone and olanzapine on reproductive hormones, psychopathology and sexual functioning in male patients with schizophrenia. Psychoneuroendocrinology 2009;34:129-39.|
|5||Maguire GA. Prolactin elevation with antipsychotic medications: Mechanisms of action and clinical consequences. J Clin Psychiatry 2002;63 Suppl 4:56-62.|
|6||Hamner MB, Arvanitis LA, Miller BG, Link CG, Hong WW. Plasma prolactin in schizophrenia subjects treated with Seroquel (ICI 204,636). Psychopharmacol Bull 1996;32:107-10.|
|7||Kapur S, Zipursky R, Jones C, Shammi CS, Remington G, Seeman P. A positron emission tomography study of quetiapine in schizophrenia: A preliminary finding of an antipsychotic effect with only transiently high dopamine D2 receptor occupancy. Arch Gen Psychiatry 2000;57:553-9.|
|8||Kapur S, Seeman P. Does fast dissociation from the dopamine D(2) receptor explain the action of atypical antipsychotics?: A new hypothesis. Am J Psychiatry 2001;158:360-9.|